Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 14(2); 2016 > Article
The Intoxication of Beta Blocker with Psychiatric Drugs Focused on the Cardiovascular Adverse Effects
Sung Woo Joo, Young-Gi Min, Sang-Cheon Choi, Eun Jung Park
Journal of The Korean Society of Clinical Toxicology 2016;14(2):100-106
DOI: https://doi.org/10.22537/jksct.2016.14.2.100
Published online: December 31, 2016
  • 77 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, School of Medicine, Ajou University
2Department of Emergency Medicine, School of Medicine, Ajou University
3Department of Emergency Medicine, School of Medicine, Ajou University
4Department of Emergency Medicine, School of Medicine, Ajou University

Purpose: Beta blocker (BB) has been prescribed for anxiety and panic disorder. Patients intoxicated by psychiatric drugs have often been exposed to BB. Moreover, BB overdose has adverse effects including cardiovascular effects, which can be life-threatening. This study was conducted to identify the characteristics of BB intoxication with psychiatric drugs and the adverse effects on the cardiovascular system. Methods: A single center, retrospective study was performed from January 2010 to December 2015. A total of 4,192 patients visited the emergency department (ED) with intoxication, and 69 with BB intoxication were enrolled. Results: Overall, 64 patients (92.8%) of enrolled patients were intoxicated with drugs prescribed for the purpose of psychiatric disorders. Propranolol was the most common BB (62 cases, 96.2%), and the median dose was 140.0 mg (25%-75% 80.0-260.0). Twenty-four patients (37.5%) had experienced cardiovascular events, and these patients tended to have decreased mentality, hypotension and coingestion with quetiapine. An initial mean arterial pressure (MAP) below 65 mmHg (odds ratio 10.069, 95% confidence interval 1.572-64.481, p=0.015) was identified as a factor of cardiovascular event upon multiple logistic regression analysis. Conclusion: Initial MAP below 65 mmHg was a factor of cardiovascular adverse effect in patients of BB intoxication with psychiatric drugs.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology